Tumor necrosis factor (TNF) α is a cytokine derived chiefly from
macrophages.1 The liberation of TNF-α
is thought to stimulate the inflammatory process by binding to cell surface
receptors. Infliximab is a chimeric antibody of the IgG class, which binds
TNF-α, inhibiting its activity.2 The
Food and Drug Administration has approved infliximab, as an intravenous infusion,
for the treatment of rheumatoid arthritis and Crohn disease.3
Cytokine-targeted therapy in patients with rheumatoid arthritis has
been increasing and has generally been reported to be safe, although headache
and respiratory congestion may occur. Review of the package insert for infliximab
lists "neurologic events" as possible adverse affects and adds that "Infliximab
and other agents that inhibit TNF have been associated in rare cases with
exacerbation of clinical symptoms and/or radiographic evidence of de-myelinating
Inhibition of TNF-α has also been studied in multiple sclerosis
(MS), in which high TNF-α levels have been noted in MS plaques and mononuclear
cells of patients with demyelinating disease.5
In animal models of MS, the infusion of TNF-α is associated with worsening
symptoms.6 However, a randomized, controlled
study of lenercept, another TNF-α inhibitor that also inhibits the cytokine
lymphotoxin, found no benefit in patients with MS.7
Furthermore, patients treated with lenercept had a significant increase in
the rate of relapses and a trend toward more severe relapses.
One report of an exacerbation of preexisting demyelinating disease in
2 patients with rapidly progressive MS has suggested a possible link between
infliximab and demyelination.8 In these
2 patients, TNF-α infusion was associated with increased disease activity
on magnetic resonance imaging (MRI). The number of lesions observed with contrast-enhanced
MRI remitted and then increased again after rechallenge with the TNF-α
To our knowledge, there have been no reports of optic neuritis associated
with infliximab. We describe a 55-year-old woman with rheumatoid arthritis
who developed retrobulbar optic neuritis of the left eye after the infusion
of infliximab. Although the optic neuritis may have been coincidental to the
use of infliximab, we believe that this case report should heighten awareness
of a possible link between loss of vision from demyelination and TNF-α
A 55-year-old woman with a 2-year history of rheumatoid arthritis chiefly
affecting the hands sought treatment with a 5-day history of decreased vision
in the left eye accompanied by pain with eye movement. She had no paresthesia,
weakness, or bowel and bladder dysfunction and no history of neurologic disease.
She had initially been treated with methotrexate (one 12-mg subcutaneous injection
per week) for 1 year; however, because of persistent stiffness of the hands,
infliximab was added. Initially, she received 240 mg (3 mg/kg) of infliximab
every 2 weeks for 3 doses, followed by an infusion of the same dose every
8 weeks, for a total of 9 infusions. Her loss of vision and pain with eye
movement began 3 days after her last infusion of infliximab. She reported
improvement in the stiffness in her hands within weeks of beginning the infliximab.
She was also taking conjugated estrogens (Premarin; Wyeth Pharmaceuticals,
St David's, Pa) and folic acid. There was no family history of demyelinating
Best-corrected visual acuity was 20/25 OD and 20/50 OS. She identified
14 of 14 Ishihara pseudoisochromatic color plates with the right eye and 6
of 14 with the left eye, and she had a left relative afferent pupillary defect.
Findings from automated perimetry were normal in the right eye and showed
a superior altitudinal visual field defect in the left eye (Figure 1). Her optic discs were healthy. Gadolinium-enhanced MRI
of the brain and orbits revealed mild enhancement of the orbital portion of
the left optic nerve (Figure 2).
There were no other lesions consistent with demyelination within the brain.
Findings from automated perimetry
(Humphrey 24-2 threshold program [Zeiss Humphrey Systems, Dublin, Calif] shows
gray scale [right] and pattern deviation [left]) of the right eye (A) are
normal. The left eye (B) shows a superior altitudinal defect.
Axial (A) and coronal (B) T1-weighted
magnetic resonance imaging with contrast shows enhancement of the retrobulbar
portion of the left optic nerve.
She was treated with 1 g of intravenous methylprednisolone per day for
3 days, followed by a tapering dose of oral prednisone over the next 10 days.
Three weeks after seeking treatment, her vision slowly improved to 20/30 OS,
and her visual field deficit resolved.
The patient's clinical course was consistent with retrobulbar optic
neuritis. Although optic neuritis associated with central nervous system demyelination
is well known to occur after age 50 years, most cases occur between the ages
of 20 and 50 years.8 In a study of the incidence
of monosymptomatic optic neuritis in Stockholm, Sweden, only 1 (0.7%) of 147
patients was aged 55 years or older.9 Hence,
our patient's age of 55 years is somewhat atypical for an initial episode
of demyelinating optic neuritis.
Although the relationship between the onset of visual symptoms and the
infusion of infliximab may have been coincidental, this association is similar
to that seen in the prior report of the exacerbation of rapidly progressive
MS in 2 patients treated with this TNF-α inhibitor.10
In both patients, an increase in the number of gadolinium-enhancing lesions
on MRI was noted between 3 and 10 days after the initial infusion. A second
infusion, given 2 weeks after the first dose, caused a second, smaller spike
of lesions on MRI, which decreased over the ensuing 3 weeks. In addition,
the number of lymphocytes and the IgG index in the cerebrospinal fluid, both
indicative of MS activity, increased after the initial infusion. The authors
speculated that the inability of infliximab to penetrate the blood-brain barrier,
as documented by the failure to detect the cytokine in the cerebrospinal fluid,
may have rendered the TNF-α inhibitor ineffective.
A randomized, placebo-controlled study of 168 patients with MS (excluding
patients with rapidly progressive MS) treated with lenercept, another TNF-α
antagonist, found an increase in the frequency of exacerbations and a trend
toward more severe exacerbations when compared with the placebo.7
The increased rate of exacerbations was noted both 24 and 48 weeks after the
onset of treatment. In addition, there was a statistically significant dose-dependent
decrease in the time to first exacerbation in patients treated with lenercept.
Other explanations have been proposed attempting to link TNF-α
inhibition and an increased risk of demyelination. Robinson et al1 have suggested that TNF-α antagonists may
directly alter the immune response, increasing autoimmune activity and enhancing
demyelination. Other investigators have noted a possible link between MS susceptibility
and polymorphism of the promoter region of the TNF-α gene sequence,11 and some have suggested a role for an alteration
in adhesion molecule expression.12
Although this patient's retrobulbar optic neuritis may have been coincidental
to the infusion of infliximab, we believe that this case report underscores
both the clinical awareness of the possible association and the need for further
study of the possible link between TNF-α antagonism and demyelination,
especially in light of the increasing use of this cytokine inhibitor.
The authors have no proprietary interest in any of the products described
in this article.
Dr Foroozan has a fellowship from the Heed Ophthalmic Foundation, Cleveland,
Corresponding author and reprints: Robert C. Sergott, MD, Neuro-Ophthalmology
Service, Wills Eye Hospital, 900 Walnut St, Philadelphia, PA 19107.
Foroozan R, Buono LM, Sergott RC, Savino PJ. Retrobulbar Optic Neuritis Associated With Infliximab. Arch Ophthalmol. 2002;120(7):985-987. doi: